Try it
Anaesthesia · Intravenous and inhalational agents: desflurane sympathetic response
Sample itemDuring maintenance, the anaesthetist abruptly raises desflurane from 4 to 10 percent, and heart rate and blood pressure surge. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Airway irritation causes transient sympathetic activation
A rapid rise in desflurane concentration stimulates airway receptors and causes a transient sympathetic discharge, with tachycardia and hypertension. It can be reduced by increasing the concentration gradually or by giving an opioid or beta blocker.
Option by option
A. Direct beta-receptor stimulation
Desflurane has no beta agonist action.
B. Airway irritation causes transient sympathetic activation (correct)
Correct. Airway receptor stimulation produces a short sympathetic surge.
C. Histamine release from mast cells
Desflurane is not a histamine releaser.
D. Inhibition of catecholamine reuptake as with cocaine
Inhibition of catecholamine reuptake is not how desflurane acts.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…